Alert archive / Michigan / Small Craft Advisories in 2016
Small Craft Advisory 96, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this small craft advisory at Dec 27, 2016, 4:01 AM EST. It took effect at Dec 27, 2016, 7:00 AM EST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2016, 4:01 AM EST (09:01 UTC)
- In effect from
- Dec 27, 2016, 7:00 AM EST
- Expired
- Dec 27, 2016, 3:03 PM EST
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
279 WHUS73 KGRR 270901 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 401 AM EST TUE DEC 27 2016 LMZ844>849-271715- /O.EXT.KGRR.GL.W.0018.000000T0000Z-161227T1200Z/ /O.NEW.KGRR.SC.Y.0096.161227T1200Z-161228T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 401 AM EST TUE DEC 27 2016 ...GALE WARNING NOW IN EFFECT UNTIL 7 AM EST THIS MORNING... ...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST WEDNESDAY. * WINDS...WEST GALES TO 35 KNOTS EARLY THIS MORNING. WEST WINDS TO 30 KNOTS AFTER DAYBREAK SUBSIDING TO 10 TO 20 KNOTS THIS EVENING. * WAVES...7 TO 10 FEET THIS MORNING...SUBSIDING TO 4 TO 7 FEET THIS AFTERNOON AND 3 TO 5 FEET AFTER DARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ DUKE
3 follow-up statements
539 WHUS73 KGRR 271206 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 706 AM EST TUE DEC 27 2016 LMZ844>849-272015- /O.EXP.KGRR.GL.W.0018.000000T0000Z-161227T1200Z/ /O.CON.KGRR.SC.Y.0096.000000T0000Z-161228T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 706 AM EST TUE DEC 27 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... ...GALE WARNING HAS EXPIRED... * WINDS...WEST WINDS 20 TO 30 KNOTS SLOWLY DIMINISHING TO 10 TO 20 KNOTS THIS EVENING. * WAVES...7 TO 10 FEET THIS MORNING...SUBSIDING TO 4 TO 7 FEET THIS AFTERNOON AND 3 TO 5 FEET AFTER DARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
938 WHUS73 KGRR 271455 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 955 AM EST TUE DEC 27 2016 LMZ844>849-272300- /O.CON.KGRR.SC.Y.0096.000000T0000Z-161228T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 955 AM EST TUE DEC 27 2016 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST WEDNESDAY... * WINDS...WEST WINDS 20 TO 30 KNOTS SLOWLY DIMINISHING TO 10 TO 20 KNOTS THIS EVENING. * WAVES...SUBSIDING TO 4 TO 7 FEET THIS AFTERNOON AND 3 TO 5 FEET AFTER DARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
154 WHUS73 KGRR 272003 MWWGRR URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND RAPIDS MI 303 PM EST TUE DEC 27 2016 LMZ844>849-272115- /O.CAN.KGRR.SC.Y.0096.000000T0000Z-161228T0900Z/ ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 303 PM EST TUE DEC 27 2016 ...SMALL CRAFT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE SMALL CRAFT ADVISORY. WINDS AND WAVES HAVE SUBSIDED TO BELOW SMALL CRAFT CRITERIA. THEREFORE THE SMALL CRAFT ADVISORY IS CANCELLED. $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 27, 3:30 AM EST, 31 minutes earlier.
Area forecast discussion, Dec 27, 3:30 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 AM EST Tue Dec 27 2016
LATEST UPDATE...
Synopsis/Short Term/Long Term/Marine
.SYNOPSIS...
Issued at 330 AM EST Tue Dec 27 2016
Fairly quiet winter weather is expected from today into Wednesday.
It will remain breezy today with westerly winds of 15 to 25 mph.
Some lake effect snow showers are possible this afternoon and
evening. Mainly dry weather is expected on Wednesday. On Thursday
colder air moving into the area will be responsible for providing a
boost in lake effect snow. We may see some light accumulations of
snow across Western Lower Michigan from Thursday into Thursday
night.
&&
.SHORT TERM...(Today through Thursday)
Issued at 330 AM EST Tue Dec 27 2016
Overall limited concerns in the short term portion of the forecast
with lake effect snow being the main focus. We may see some light
accumulations both this afternoon/evening and again on Thursday.
Otherwise fairly quiet conditions.
Today, a shortwave upper trough will move through the Great Lakes
region with cold advection occurring this afternoon into the
evening. We should see a spike in lake effect snow this afternoon
and evening as it moves through and the cold air advection increases
delta T's over the lake. With a slight spike in the depth of the
deeper moisture to around 5000ft, could see some light accumulation
towards Lake Michigan on the order of a half inch or less.
Ridging moves in tonight with warm air advection overnight. We
should see a diminishing trend in the lake effect overnight. Light
snow showers should taper to flurries and then end late.
Dry weather should extend from late tonight into Wednesday, due to
limited low level moisture. Delta T's will have fallen off to below
10 degree C, so the lake will not provide a contribution either.
Wednesday night into Thursday a deep upper trough moves into the
Great Lakes area and deepens with time. Delta T's increase once
again into the upper teens with an increase in moisture. The lake
effect on Thursday and into Thursday evening looks decent as
moisture increases in depth toward 10,000ft. Plenty of lift looks to
be available extending into the DGZ. Think we are looking at some
accumulating snow in Western Lower Michigan Thursday into Thursday
night where at least a 1-3 inch snowfall appears possible.
.LONG TERM...(Thursday night through Monday)
Issued at 330 AM EST Tue Dec 27 2016
Will see lake effect snow as the long term begins. Northwest winds
over Lake Michigan will result in light precipitation Thursday night
into Friday. A clipper system will begin to impinge on the area
Friday night. At this time, it looks like this could slip by to the
north of Southwest Lower Michigan with the south possibly missing
out. Snow is possible, mostly north, Friday night into Saturday. We
get a break in the precipitation Saturday night into Sunday night.
Early next week a couple of low pressure systems move east and/or
northeast and are forecast to merge south of Michigan. Not a lot of
cold air with these storms, so this should lead to mostly rain early
with chances of snow by Tuesday. Not a lot of confidence with this
complicated setup for next week.
Temperatures over the long term periods will be a little above
normal. Normal highs are around 30 degrees with normal lows in the
upper teens.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1240 AM EST Tue Dec 27 2016
Winds out of the west of 15-20 knots with gusts of 20-30 knots
will diminish slowly into Tuesday. Winds should be under 15 knots
by 03z Tuesday night. These cold winds moving over the relatively
warmer waters of Lake Michigan will develop lake effect clouds with
some snow showers. Looking for MVFR ceilings through the forecast
with no IFR or lower expected.
&&
.MARINE...
Issued at 330 AM EST Tue Dec 27 2016
With gale conditions still occurring at 300am at the beach
observation sites have opted to extend the Gale Warning through
700am. BUFKIT wind overviews indicate that the strongest wind is on
the verge of tailing off, and expect sub Gale conditions to exist
area wide in the next few hours. Have issued a Small Craft Advisory
from 700am this morning through 400am tonight to account for the
slow decrease in wave heights as the wind subsides.
The respite in wind/waves looks small as southerly commence on
Wednesday which will likely produce SCA conditions. Strong west to
northwest flow is then expected on Thursday. Overall, a rough week
on Lake Michigan.
&&
.HYDROLOGY...
Issued at 326 PM EST Mon Dec 26 2016
A near total melt of the snowpack containing 0.5 to 1.5 inches of
water has occurred, in addition to a quarter inch of rainfall.
Rivers are rising in response, and should encroach into low lying
areas near river banks over the next few days at the following
forecast locations: Holt, Eagle, Maple Rapids, Ionia, and
Hastings. Significant and unusual flooding is not expected.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory from 7 AM this morning to 4 AM EST
Wednesday for LMZ844>849.
Gale Warning until 7 AM EST this morning for LMZ844>849.
&&
SYNOPSIS...Duke
SHORT TERM...Duke
LONG TERM...63
AVIATION...63
HYDROLOGY...CAS
MARINE...DukeHazardous weather outlook, Dec 26, 6:25 PM EST, 9 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 625 PM EST MON DEC 26 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-270930- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 625 PM EST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WINDY CONDITIONS WILL OCCUR TONIGHT. GUSTS TO AROUND 40 MPH WILL BE POSSIBLE...ESPECIALLY CLOSE TO THE LAKESHORE. SCATTERED POWER OUTAGES WILL BE POSSIBLE. ELEVATED WATER LEVELS WILL EXIST ON THE RIVERS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. LMZ844>849-270930- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 625 PM EST MON DEC 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT WESTERLY GALES TO 40 KNOTS WILL RESULT IN HAZARDOUS BOATING CONDITIONS TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT WILL LIKELY EXIST INTO TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DUKE MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 8:30 PM EST | River Flood Advisory | GRR | Barry | 5 days |
Nearby
Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.